To report a finding of persistently elevated estradiol (E2) after prolonged mifepristone use for treatment of progesterone-receptor positive meningioma, an association which has not previously been reported.Design:
This is a case report.Setting:
Outpatient Reproductive Endocrine clinic at a tertiary referral center.Case Report:
A 48-year-old gravida 1 para 0-0-1-0 with progesterone-receptor positive meningioma, recurrent after multiple debulking surgeries. Patient was treated with mifepristone for 11 years with symptomatic improvement and tumor shrinkage. Levels of follicle-stimulating hormone, luteinizing hormone, and estradiol (E2) were followed throughout the patient’s course of mifepristone therapy. E2 levels were found to be persistently elevated to 500–700 pg/mL.Materials and Methods:
Enhanced E2 assay, a liquid-chromatography tandem mass spectrometry (LC-MS/MS) based assay, was measured simultaneously with the routinely used immunoassay for 5 years in attempt to obtain a more accurate assessment.Results:
E2 levels using the standard immunoassay were found to be persistently elevated while the patient was taking mifepristone. Using the enhanced LC-MS/MS assay, E2 was initially elevated, however was subsequently low. After the patient discontinued the medication, E2 levels as measured by the immunoassay normalized.Conclusions:
Prolonged mifepristone use was found to be associated with markedly elevated E2 levels in our patient. If this is a true elevation, it may help explain the incidence of endometrial hyperplasia and endometrial polyps with prolonged mifepristone use. However, this was likely a false elevation, potentially due to cross-reactivity of mifepristone with the immunoassay, given the normal values obtained with the enhanced LC-MS/MS E2 assay. Whether prolonged mifepristone use may cause true or falsely elevated E2 in a wider population, and the mechanism through which it does so, should be further investigated.